Q: Which medicines can I use to help for my stuffy nose?

A: Nasal decongestants work by constricting blood vessels that supply your nasal mucous membranes, especially the wing-like structures on the side-wall of your nose called turbinates. There are two types: pills and sprays. Pills (or liquid oral forms) contain the ingredients pseudoephedrine or phelylephrine. Sudafed is a brand name of one of the major over-the-counter cold remedy companies. Many of their products contain either active ingredient or in combination with other cold medications for other symptoms. Some people are very sensitive to these ingredients and taking too much can make you feel jittery. Decongestant nasal sprays can contain either phenylephrine (lasting 4 hours) or oxymetazoline (lasting 12 hours). Be careful not to use these particular sprays for more than three days, as they can be addictive. The safest thing to take on a long-term basis is any form of nasal saline.

 

 

Please note: I reserve the right to delete comments that are offensive or off-topic.

Leave a Reply

Your email address will not be published. Required fields are marked *

6 thoughts on “Q: Which medicines can I use to help for my stuffy nose?

  1. forgive my ignorance, i got the # for the teleconference, but i have never experienced one. do i call the # using my phone? or is it computer related? thanks

    sleepsurfer mike

  2. This is a telephone conference. You call in at the designated time and listen to the interview. You’ll also have an opportunity to ask questions near the end. Hope to “see” the there.

    For future questions, try out my new Ask Dr. Park forum. You can find it on my homepage.

    SP

  3. What can cause ear fullness when a PE tube is present, and hydrops and TMJ disorders have been ruled out? Thank you greatly!

  4. I’ve seen this a few times as well. One way of looking at this is to think of it like a migraine. Contrary to what you know about classic migraines, a migraine is any overstimulation of nerve endings in any part of your body. It can happen in your brain (your classic migraine), year sinuses (classic sinus headaches), your stomach, hands, and even your ears. You can have any inner ear symptoms when your ear’s nerve endings are not working properly.

    Another way of looking at this is to think of either an infection or a minor stroke in the part of your brain that controls hearing perception. This could also occur in the inner ear as well.

    My feeling is that if you have any of the symptoms that I talk about related to sleep-breathing problems (always tired, no matter how long you sleep, you can’t sleep on your back, chronic ear, nose, sinus or throat problems), then this is a good explanation for your ear issue.

  5. sorry dr. park, i am having a hard time getting into the ask dr. park section…..the password that i am given does not work?????!!

    i just wanted to ask you about the potentially negative affect that steroids such as ; pregnenolone, DHEA, and testosterone can have on UARS and sleep apnea.

    sleepsurfer

  6. Sleepsurfer,

    I see you tried to change your password. Is it OK now? You can also post as a guest.

    In regards to your question, anabolic steroids like testosterone can definitely aggravate sleep apnea. Anti-inflammatory steroids don’t with with long-term use, you’ll gain weight, which can then aggravate sleep apnea.